Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 16, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 9, 2000, 7:00 PM EDT for Bradford County, Susquehanna County, Pennsylvania. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2000, 7:00 PM EDT (23:00 UTC)
- Expired
- May 9, 2000, 8:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Bradford County, PA, Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 46 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:00 PM EDT | Thunderstorm Wind 52 E | Great Bend, PA | Trees down from thunderstorm winds. Reports also received from Liberty township |
| May 9, 7:00 PM EDT | Thunderstorm Wind 52 E | Athens, PA | Thunderstorm winds brought numerous trees and wires down in Athens, South Waverly, and Sayre. 2000 residents were left without power in Milltown. There were also reports of some minor flooding on Fulton Street in South Waverly. |
| May 9, 7:10 PM EDT | Hail 0.75 | West Warren, PA | Numerous reports of "large" hail. |
| May 9, 7:50 PM EDT | Hail 0.75 | Harford, PA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBGM 092300 SVRBGM PAC015-115-100000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 700 PM EDT TUE MAY 9 2000 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA. NORTHEASTERN BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA. * UNTIL 800 PM EDT. * AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF NICHOLS...OR ABOUT 3 MILES EAST OF LITCHFIELD...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINDHAM AROUND 705 PM EDT. WEST WARREN AROUND 710 PM EDT. WARREN CENTER AROUND 715 PM EDT. FRIENDSVILLE AROUND 725 PM EDT. WYOANNA AROUND 740 PM EDT. NEW MILFORD AROUND 755 PM EDT. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. RRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:10 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, May 9, 3:10 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 310 PM EDT TUE MAY 9 2000 REGIONAL RADARS SHOWING SHRA AND TSRA HAVING A HARD TIME GETTING GOING OVER N OH THIS AFT. A LINE OF SHRA AND TSRA HAVE DEVELOPED ON THE OTHER SIDE OF LAKE ERIE THOUGH. EXPECT SCT ACTIVITY ACROSS THE FA THIS EVE AS CAP SHOULD BE ERODED BY THEN. THE ETA MODEL INDICATES DIV ALOFT THIS EVE AND THERE WILL BE PLENTY OF INSTABILITY. THE ETA AND AVN HINT THAT THE FRONTAL BOUNDARY TO THE N WILL SAG S INTO THE AREA OVERNIGHT BEFORE LIFTING BACK UP TOWARD MORNING. WILL NOT MENTION ANY TIMING TO THE PRECIP TONIGHT AND GO WITH HIGH CHC POPS. GUIDANCE POPS ARE LOW BUT THE THUNDERSTORM POPS ARE AROUND 70 PERCENT. STRONG COLD FRONT MOVES ACROSS THE W MOST ZONES DURING THE EARLY AFT WEDNESDAY. THE ETA HAS THE BEST INSTABILITY IN THE MORNING WITH STABILIZING CONDITIONS AS THE DAY GOES ON. THE NGM AND AVN ARE SLOWER MOVING IN THE PRECIP AND SHOW MORE IN THE WAY OF INSTABILITY THROUGHOUT THE DAY. CAN NOT RULE OUT THE POSSIBILITY OF SEVERE WEATHER TOMORROW EAST OF INTERSTATE 81. WILL CONTINUE OCCASIONAL SHRA AND TSRA WORDING. MID/UPPER LVL TROUGH SWING THRU WEDNESDAY NIGHT WITH SHRA ENDING DURING THE EVE W MOST ZONES. SFC AND 850H RIDGE BUILD IN ON THURSDAY BRINGING DRY WEATHER AND MOSUNNY SKIES. GENERALLY FOLLOWED GUIDANCE TEMPS. COMPROMISED WHERE DIFFERENCES WERE NOTED. .BGM...NONE. SMF
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.